Tornadoes · United States · Nebraska · 2018

EF0 tornado, Friend, Nebraska, June 30, 2018

This EF0 tornado ran 0.8 miles across Saline County on June 30, 2018, touching down at 6:10 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 30, 2018
Touchdown
6:10 PM CDT (23:10 UTC)
Lifted
6:12 PM CDT (23:12 UTC)
On the ground
2 minutes
Path length
0.8 miles (1.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Saline County
Touchdown point
40.537, -97.311
Lift-off point
40.541, -97.297
Record number
1806301710-01

The damage survey

14 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.

  • Corn flattened. Narrow herribone pattern moving northeast.
  • doors blown off south side of building. Door buckled inward on east side of building.
  • Most roof panels lost on a machine shed in poor condition.
  • Multiple trees broke off from 6" to 12"

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed in two different waves on a southwest to northeast orientated cold front across eastern Nebraska. In the early morning of the 30th, a wave of thunderstorms moved northeast across northeastern Nebraska. One of the storms intensified and became severe with large hail over Knox County. Later in the afternoon, thunderstorms redeveloped over southeast Nebraska and produced brief tornadoes, damaging wind and large hail, and between 2 to 3 inches of rain. Another wave of storms late on the 30th, produced a brief tornado in Saline County.

Doors were blown off a barn, most of the roof panels were blown of a shed and thrown downstream, large tree branches were blown down, and a path of corn in a herringbone pattern occurred from a brief tornado 8 miles south southwest of Friend.

A second tornado started approximately 7 3/4 miles south of Friend and traveled 1.4 miles in a west to east direction. A storage shed moved over 1000 feet from where it started. Trunks of trees and large tree limbs were snapped, and metal panels were blown off a shed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 30, 3:23 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 30, 3:23 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
323 PM CDT Sat Jun 30 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 320 PM CDT Sat Jun 30 2018

Thunderstorms and heavy rain threat remain the primary forecast
concerns.

Aside from a lone thunderstorms that tracked northeast of our area
this morning, convection has been slow to initiate at mid afternoon.
Cold front has slipped into the Omaha Metro area as of 230 PM, and
extends to the northeast near Denison Iowa, and to the southwest
south of Lincoln. Airmass near and south of the front is unstable as
latest RAP analysis suggests MLCAPE near 3500 J/kg. However
extensive cloud cover limiting surface heating has kept low level
lapse rates contained. Mid level cooler air was slow to arrive as
well, and mid level lapse rates were struggling, too. Looks like
we'll have to wait for mid level impulse currently in north central
Kansas to move closer for further erosion of cap for storm
initiation. When convection does fire, damaging winds and possibly
hail are likely give high instability and effective shear near 40kt.
There is still some tornado risk as well where storms can ingest low
level energy/helicity near frontal zone.

Trends in short-range meso-scale model output, while delaying
initiation, continue to develop storms this afternoon, with a
secondary surge during the evening originating from current
convection in south central Nebraska. Areas along and south of
Interstate 80 still appear under severe threat until sunset.

Then attention turns to stronger mid level trough rotating across
northern Nebraska overnight, and attendant thunderstorms and heavy
rain potential. There is at least a small risk for severe hail with
these as mid level temps are cooler. Precipitable water values
remain in the 1.5-2 inch range after 06Z, suggesting heavy rain is a
threat with all storms overnight. However the overnight system is
more progressive than evening convection along/south of front, so
additional rainfall may not be as copious. Still average rainfall of
of 1 to 2 inches is certainly possible with through Sunday morning,
with localized areas much higher if training along front occurs as
expected. Thus will continue Flash Flood Watch as is.

Beyond tonight, cooler air spilling in behind mid level trough
should keep highs in the 80s on Sunday. Return flow begins Monday
and continues into Tuesday, helping warm temperatures back into the
90s. There is a small chance for elevated convection Monday night as
low level jet noses into northeast Nebraska.

.LONG TERM...(Tuesday night through Saturday)
Issued at 320 PM CDT Sat Jun 30 2018

The main weather story for the rest of the week still looks to be
warmer temperatures as mid level heights rise with expanding ridge
from the Southeast into the Plains. Have highs in the 90s at least
through Thursday. GFS has been relatively persistent in indicating a
weakness in the ridge allowing convection to fire Thursday night
into Friday, and ECMWF is beginning to show some agreement. Thus
will continue with a chance for thunderstorms then, which in turn
will cut highs Friday and Saturday a few degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jun 30 2018

A very active weather pattern will begin by 19z across the TAF
sites. Expect widespread thunderstorms activity to begin this
afternoon. A lull in activity is then expected with redevelopment
in the overnight hours. The latest model guidance shows a higher
potential for thunderstorm activity is at KOMA this afternoon and
KOFK and KLNK will be on the fringes of that. As a larger complex
of storms moves through eastern Nebraska overnight, all three
sites will experience thunderstorms with periods of heavy rain.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ015-033-034-044-
     045-051>053-066>068.

IA...Flash Flood Watch through Sunday morning for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Pearson
Hazardous weather outlook, Jun 30, 4:04 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
404 PM CDT Sat Jun 30 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
404 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A severe thunderstorm watch is posted for much of east central and
southeast Nebraska, and all of southwest Iowa, through 9 PM.

A flash flood watch is in effect this through tonight for areas
east of a line from Thurston to Scribner and Lincoln, including
all of southwest Iowa.

Scattered thunderstorms are expected to develop across the area by
this evening, and continue through late evening. There is a chance
for severe storms with large hail, damaging winds and perhaps a
tornado, in east central and southeast Nebraska, as well as
southwest Iowa.

Storms will likely fire along a cold front from Denison to Omaha
and south of Lincoln, with other scattered storms firing in
southeast Nebraska and southwest Iowa ahead of a low pressure area
moving northeast out of Kansas. Damaging winds will be the primary
threat with any storms, but large hail could also occur. An
isolated tornado is possible through early evening.

Heavy rainfall is also likely with any thunderstorms this evening
as the storms move slowly to the northeast and redevelopment of
storms over the same areas occur.

More thunderstorms are expected after midnight as an upper level
system moves through the region. Again heavy rain could occur with
that activity, with only a small risk for severe storms.

Total rainfall of 1 to 2 inches can be expected over many areas,
but localized amounts well over that are possible.

Flooding will continue along the Missouri River downstream from
Omaha.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Flooding will continue to occur along the Missouri River mainly
below Omaha, but the heavy rain from tonight could push other
streams and the Missouri River from Omaha and upstream above flood
stage Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Local storm report, Jun 30, 4:43 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
443 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             AUBURN                  40.38N 95.84W
06/30/2018  M1.00 INCH       NEMAHA             NE   PUBLIC

&&

PEARSON
Local storm report, Jun 30, 5:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     5 S NEBRASKA CITY       40.61N 95.87W
06/30/2018  M61 MPH          OTOE               NE   ASOS

&&
Local storm report, Jun 30, 5:06 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             1 S NEBRASKA CITY       40.66N 95.86W
06/30/2018  M1.00 INCH       OTOE               NE   EMERGENCY MNGR

&&
Special weather statement, Jun 30, 5:32 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
532 PM CDT SAT JUN 30 2018

NEZ065-078-302300-
Seward NE-Saline NE-
532 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEWARD AND SALINE
COUNTIES UNTIL 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milligan, or 25 miles southeast of York, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crete, Friend, Dorchester, Tobias, Swan Creek Reservoir Number 2,
Blue River State Recreation Area, 11 Miles West Of Wilber and Willard
Meyer Recreation Area.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Nebraska.

LAT...LON 4038 9734 4041 9737 4067 9737 4082 9717
      4054 9691
TIME...MOT...LOC 2231Z 224DEG 38KT 4055 9736

KERN
Local storm report, Jun 30, 6:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
606 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             5 S FRIEND              40.58N 97.30W
06/30/2018  E0.88 INCH       SALINE             NE   PUBLIC

&&

PEARSON
Local storm report, Jun 30, 6:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FUNNEL CLOUD     TOBIAS                  40.42N 97.34W
06/30/2018                   SALINE             NE   EMERGENCY MNGR

&&

PEARSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

11.2 hours before the tornado, 117 km from the path. June 30, 2018.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2420 joules per kilogram, CIN -83, lifted condensation level 962 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -36 square meters per square second, 0 to 6 km bulk shear 41 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2420 J/kg
Mixed-layer CIN
-83 J/kg
Surface CAPE
2763 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.2
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

0.8 hours after it, 117 km from the path. July 1, 2018.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2827 joules per kilogram, CIN -18, lifted condensation level 801 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 113 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2827 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
4110 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
2.5
Supercell composite
15.5
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

York (JYR), 48 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the touchdown began at 23:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 30, 2018

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 303:40 PM CDTEF0Phelps, NE0.050
June 304:02 PM CDTEF0Phelps, NE0.550
June 306:12 PM CDTEF1Saline, NE1.4200
June 3011:11 PM CDTEF0Jefferson, KS0.240
June 3012:19 AM CDTEF0Saline, NE0.220

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.